Pennsylvania, 2010

Hail and Damaging Winds in Pennsylvania, June 4, 2010

June 4, 2010 · NWS CLE · 11 events in 1 county or zone

A stationary front lingered across the Upper Ohio Valley on June 4th. Showers and thunderstorms developed to the north of this front and moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$665,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A stationary front lingered across the Upper Ohio Valley on June 4th. Showers and thunderstorms developed to the north of this front and moved across the area. A few of the thunderstorms became severe. Many reports of large hail were received in Crawford and Erie County. Some of the hail was as large as grapefruit. Many vehicles were damage by the hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 4, 2:00 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 4, 2:00 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
300 PM EDT FRI JUN 4 2010

.SYNOPSIS...
A SERIES OF WEAK ATMOSPHERIC DISTURBANCES WILL MOVE THROUGH THE
REGION TONIGHT AND SATURDAY. A STRONGER LOW PRESSURE SYSTEM AND
COLD FRONT WILL MOVE OVER THE GREAT LAKES REGION SATURDAY NIGHT
AND SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A DEW POINT BOUNDARY/PSUEDO WARM FRONT EXISTS OVER THE NORTHERN
SECTIONS OF THE FORECAST AREA. DEWPOINTS IN THE UPPER 60S OVER
THE OHIO VALLEY WHILE DEWPOINTS INTO THE LOWER 60S OVER THE
NORTHERN SECTIONS OF OHIO AND NW PA. THUNDERSTORMS HAVE FORMED
THIS AFTERNOON ON THIS BOUNDARY OVER NORTH CENTRAL OHIO. A WEAK
UPPER LEVEL DISTURBANCE HAS HELPED THE CONVECTION THIS AFTERNOON.
TONIGHT THE PICTURE IS NOT REAL CLEAR. THE STORMS ARE FORMING FROM
A COMBINATION OF THE BOUNDARY...SHORT WAVE AND HEATING. WE WILL
LOSE TWO OF THESE FACTORS OVERNIGHT BUT IT WILL REMAIN FAILY
UNSTABLE. I THINK THE BEST CHC FOR PCPN WILL BE TO THE EAST IN NE
OHIO AND NW PA. MODEL GUIDANCE IS GIVING VERY HIGH POPS FOR
TONIGHT. I AM MORE CONFIDENT IN A HIGH CHC OF A FEW SHORT DURATION
SHOWERS/TSTMS. THE STORMS SHOULD REMAIN MORE OF THE HIT AND RUN
VARIETY. POPS WILL BE HIGH IN THE FORECAST TONIGHT BUT MY GUT
FEELING IS THE PCPN MAY BE MORE OF THE SCATTERED VARIETY.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
MULTIPLE DISTURBANCES WILL CONTINUE TO MOVE THROUGH A VERY FAST
ZONAL FLOW THROUGH THE WEEKEND. A QUASI STATIONARY BOUNDARY WILL
REMAIN OVER THE FORECAST AREA WHICH SERVE AS A FOCUS AREA FOR
THUNDERSTORM DEVELOPMENT. ON SATURDAY THE GENERAL PCPN PATTEREN
WILL BE SCATTERED EARLY IN THE DAY AS THE UPPER LEVEL DYNAMICS ARE
FAIRLY WEAK IN THE MORNING. AS DAYTIME HEATING AND A WEAK SURFACE
LOW TAKE SHAPE LATER IN THE DAY...THE TSTM ACTIVITY SHOULD
INCREASE. THE NAM IS MUCH MORE AGRESSIVE WITH THE SURFACE LOW THAN
THE GFS AND IF THE NAM SOLUTIONS PLAYS OUT ANOTHER ROUND OF SEVERE
WEATHER MAY BE POSSIBLE ON SATURDAY AFTERNOON AND EVENING.
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY SHOULD ACCOMPANY THE
SURFACE LOW AND ASSOCIATED COLD FRONT ON SATURDAY NIGHT INTO
SUNDAY MORNING. SCATTERED SHOWERS AND A FEW STORMS WILL BE AROUND
THE REGION ON SUNDAY AS WRAP AROUND MOISTURE AND SOME INSTABILITY
FROM THE COOLER AIR WILL EXIST. THE ACTIVITY SHOULD DECREASE
MONDAY AND MONDAY NIGHT AS MORE STABLE AIR MOVES INTO THE REGION.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL MOVE OFF TO THE EAST ON TUESDAY WHILE LOW
PRESSURE SCOOTS BY TO THE SOUTH OF THE FORECAST AREA. FAIR WEATHER
WILL CONTINUE ON TUESDAY AS RELATIVELY DRY AIR HANGS AROUND THE
REGION. CLOUDS WILL BE ON THE INCREASE THOUGH IN ADVANCE OF THE
LOW PRESSURE SYSTEM.

UPPER LEVEL TROUGH WILL DOMINATE THE FORECAST AREA UNTIL ABOUT
THURSDAY AND THEN SHIFT EAST AS BROAD UPPER LEVEL RIDGE BUILDS EAST.

SHOWERS AND THUNDERSTORMS WILL SPREAD INTO THE AREA ON WEDNESDAY AS
A RESULT OF THE LOW PRESSURE SYSTEM.  THE STORM WILL EXTEND A TROUGH
NORTH ACROSS THE FORECAST AREA BY WEDNESDAY AFTERNOON INTO THE
EVENING HOURS. SURFACE TROUGH AND POSITIVE VORTICITY ADVECTION WILL
BE THE FOCUS FOR THE THUNDERSTORM ACTIVITY.

FAIR WEATHER WILL RETURN ON THURSDAY INTO FRIDAY AS HIGH PRESSURE
BUILDS EAST OVER THE REGION.

LEANED RELATIVELY CLOSE TO MOS GUIDANCE TEMPERATURES THROUGH THIS
PERIOD. GUIDANCE IN LINE WITH WARM AIR ADVECTION RETURNING FOR THE
END OF THE WEEK.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SEVERE THUNDERSTORMS ARE BREAKING OUT ACROSS THE EASTERN HALF OF
THE FORECAST AREA THIS AFTERNOON. MENTIONED TEMPO GROUP FOR STRONG
THUNDERSTORMS WITH GUSTY WINDS AND EVEN HAIL. ALREADY RECEIVING
REPORTS OF ONE INCH TO GOLF BALL SIZE HAIL WITH SOME OF THE
THUNDERSTORMS. VERY HEAVY RAIN ALSO BEING REPORTED. TROUGH SLIDES
SOUTH ACROSS THE AREA OVERNIGHT AND BRINGS WITH IT SHOWERS AND
SOME THUNDERSTORMS. THE THREAT FOR PRECIPITATION AND LOWER
CEILINGS WILL EXTEND INTO TOMORROW AS WELL AS BOUNDARY HANGS
AROUND THE AREA.

.OUTLOOK...AREAS OF NON VFR FRIDAY NIGHT...SATURDAY AND
SUNDAY.

&&

.MARINE...
STORM TRACK ACROSS OHIO VALLY AND LOWER LAKES THROUGH THE WEEKEND.
ONE LOW TO TRACK NORTH OF THE LAKE TONIGHT PUSHING THE FRONTAL
BOUNDARY NORTH OF THE LAKE. ANOTHER LOW RIDES THE FRONT SATURDAY
NIGHT PUSHING THE FRONT BACK SOUTH OF THE LAKE. HIGH PRESSURE
BUILDING IN FOR LATER SUNDAY AND EARLY NEXT WEEK. NORTHEAST FLOW
WILL COME AROUND TO THE SOUTHWEST TONIGHT AND THEN FINALLY NORTHWEST
BY EARLY SUNDAY MORNING. THE LAKE COULD GET A LITTLE CHOPPY
OVERNIGHT/EARLY SATURDAY MORNING EAST END BUT EXPECT IT TO BE UNDER
SMALL CRAFT ADVISORY. A LITTLE MORE WIND SUNDAY AND WE MAY NEED A
SMALL CRAFT ADVISORY THEN.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...GARNET
NEAR TERM...GARNET
SHORT TERM...GARNET
LONG TERM...LOMBARDY
AVIATION...LOMBARDY
MARINE...OUDEMAN
Hazardous weather outlook, Jun 4, 12:21 PM EST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
121 PM EDT FRI JUN 4 2010

LEZ144>149-164>169-OHZ008>014-017>023-027>033-036>038-047-089-
PAZ001>003-051730-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-SANDUSKY-ERIE OH-
LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HANCOCK-SENECA-HURON-
MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-
WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
121 PM EDT FRI JUN 4 2010

...SEVERE THUNDERSTORM WATCH 254 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHERN
OHIO AND NORTHWESTERN PENNSYLVANIA THIS AFTERNOON AND EVENING. THE
MAIN THREAT WILL BE LARGE HAIL AND STRONG DAMAGING WINDS.

A FRONTAL BOUNDARY WILL WOBBLE ACROSS NORTHERN OHIO AND CENTRAL
PENNSYLVANIA TODAY. AFTERNOON HEATING COMBINED WITH CONVERGENCE
ALONG THIS BOUNDARY WILL INITIATE SCATTERED THUNDERSTORMS BY MID
AFTERNOON.

LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH MAY LEAD TO
PONDING OF WATER ON AREA ROADWAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON
INTO THE OVERNIGHT HOURS. THE MAIN THREAT LOOKS TO BE STRONG
DAMAGING WINDS BUT LARGE HAIL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LEZ061-142-143-162-163-OHZ003-006-007-051730-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-LUCAS-WOOD-
OTTAWA-
121 PM EDT FRI JUN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHERN
OHIO AND NORTHWESTERN PENNSYLVANIA THIS AFTERNOON AND EVENING. THE
MAIN THREAT WILL BE LARGE HAIL AND STRONG DAMAGING WINDS.

A FRONTAL BOUNDARY WILL WOBBLE ACROSS NORTHERN OHIO AND CENTRAL
PENNSYLVANIA TODAY. AFTERNOON HEATING COMBINED WITH CONVERGENCE
ALONG THIS BOUNDARY WILL INITIATE SCATTERED THUNDERSTORMS BY MID
AFTERNOON.

LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH MAY LEAD TO
PONDING OF WATER ON AREA ROADWAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON
INTO THE OVERNIGHT HOURS. THE MAIN THREAT LOOKS TO BE STRONG
DAMAGING WINDS BUT LARGE HAIL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GARNET

In the hours before

Local storm report, Jun 4, 12:32 PM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
132 PM EDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             PERRYSVILLE             40.66N 82.31W
06/04/2010  E1.75 INCH       ASHLAND            OH   FIRE DEPT/RESCUE

&&

GARNET
Local storm report, Jun 4, 12:38 PM EST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
138 PM EDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             LOUDONVILLE             40.63N 82.23W
06/04/2010  E1.75 INCH       ASHLAND            OH   AMATEUR RADIO

&&

GARNET
Local storm report, Jun 4, 12:56 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
156 PM EDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             NASHVILLE               40.60N 82.11W
06/04/2010  E1.75 INCH       HOLMES             OH   TRAINED SPOTTER

&&

GARNET
Local storm report, Jun 4, 3:14 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
414 PM EDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             MILLERSBURG             40.55N 81.92W
06/04/2010  E1.75 INCH       HOLMES             OH   PUBLIC

&&

OUDEMAN
Local storm report, Jun 4, 4:10 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
510 PM EDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             MANSFIELD               40.76N 82.53W
06/04/2010  E1.25 INCH       RICHLAND           OH   PUBLIC

0420 PM     HAIL             WILLARD                 41.05N 82.72W
06/04/2010  E1.25 INCH       HURON              OH   PUBLIC

0425 PM     HAIL             MANSFIELD               40.76N 82.53W
06/04/2010  E0.75 INCH       RICHLAND           OH   PUBLIC

0446 PM     HAIL             MANSFIELD               40.76N 82.53W
06/04/2010  E1.00 INCH       RICHLAND           OH   TRAINED SPOTTER

            A FEW WINSHIELDS COULD BE CRACKED.

&&

KIELTYKA

The radar

The Pittsburgh radar (KPBZ), 134 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
June 4, 4:50 PM EST
Where
Crawford County, 2 mi NE of Norrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
41.740, -80.243

Thunderstorm winds downed several trees. Power lines were reported down in the area.

Hail, Crawford

When
June 4, 5:10 PM EST
Where
Crawford County, 3 mi E of Saegertown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.730, -80.092

Quarter sized hail covered the ground.

Thunderstorm Wind, Crawford

When
June 4, 5:10 PM EST
Where
Crawford County, 3 mi E of Saegertown
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.730, -80.092

Thunderstorm winds downed several trees and large limbs.

Thunderstorm Wind, Crawford

When
June 4, 5:10 PM EST
Where
Crawford County, Saegertown
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Fire Department/Rescue
Coordinates
41.730, -80.150

Thunderstorm winds downed several trees and power lines.

Hail, Crawford

When
June 4, 5:20 PM EST
Where
Crawford County, 1.67 mi E of New Richmond
Measured
4 in hail
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.723, -79.938

Hail the size of grapefruit was observed. Many homes and vehicles were damaged by the hail.

Hail, Crawford

When
June 4, 5:20 PM EST
Where
Crawford County, Guys Mills
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.630, -79.980

Half dollar sized hail was observed.

Hail, Crawford

When
June 4, 5:20 PM EST
Where
Crawford County, Blooming Vly
Measured
3 in hail
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.680, -80.050

Hail larger than baseballs was observed. Many homes and vehicles were damaged.

Hail, Crawford

When
June 4, 5:30 PM EST
Where
Crawford County, Townville
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.680, -79.880

Half dollar sized hail was observed.

Hail, Crawford

When
June 4, 5:50 PM EST
Where
Crawford County, Townville
Measured
1.75 in hail
Property damage
$35,000
Reported by
Amateur Radio
Coordinates
41.680, -79.880

Golf ball sized hail was observed. Some vehicle damage was reported.

Hail, Crawford

When
June 4, 5:55 PM EST
Where
Crawford County, Titusville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.630, -79.680

Penny sized hail was observed.

Thunderstorm Wind, Crawford

When
June 4, 5:55 PM EST
Where
Crawford County, Titusville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.630, -79.680

Thunderstorm winds downed several trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231376, 231368, 231371, 231374, 231369, 231372, 231375, 231373, 231377, 231378, 231379.